Colorado, 2005

High Wind in Colorado, November 3, 2005

November 3, 2005 · NWS BOU · 2 events in 2 counties and zones

Strong winds developed over portions of the Urban Corridor. In Fort Collins, strong winds downed a tree near a home daycare facility.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds developed over portions of the Urban Corridor. In Fort Collins, strong winds downed a tree near a home daycare facility. No one was injured in the incident. At the CSU campus, a strong wind gust ripped apart a large party tent set up at the stadium. In addition, approximately 500 homes and businesses lost power for an hour or two when some power lines were downed. The wind was blamed for knocking over a semi-trailer on State Highway 287, about 3 miles north of Ted's Place. Strong winds were also reported south of Denver in Douglas County. Peak wind reports included: 70 mph (61 kts) at Franktown, 65 mph (56 kts) at Castle Rock and 61 mph (53 kts) at Sedalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 3, 3:18 AM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 3, 3:18 AM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
318 AM MST THU NOV 3 2005

.SHORT TERM...RADAR SHOWING DIFFERENTLY CONFIGURED WIND SIGNATURE
TONIGHT COMPARED TO 24 HOURS AGO.  THE SIGNATURE IS FURTHER EAST IN
BOULDER AND LARIMER COUNTIES THAN YESTERDAY.  THE SIGNATURE IS ALSO
SHOWING UP SOUTH OF I-70 IN CLEAR CREEK...PARK...SOUTHERN JEFFERSON
...EVEN SOUTHWESTERN DOUGLAS.  THERE IS NO PRECIPITATION INDICATED
ON THE RADAR AT THIS TIME.  THERE IS SOME ON GRAND JUNCTIONS RADAR.
MODELS HAVE A SOUTHWESTERLY JET MAX SLIDING EASTWARD ACROSS THE
FORECAST AREA FROM MID DAY THROUGH THIS AFTERNOON. AFTER THAT A WEAK
TROUGH AXIS MOVES ACROSS US BY 00Z THIS AFTERNOON...THEN INCREASING
ZONAL FLOW IS PROGGED THROUGH 12Z FRIDAY MORNING.  THE QG VERTICAL
VELOCITY FIELDS HAVE SOME UPWARD MOVE AIR TODAY...THEN WEAK DOWNWARD
IS PROGGED TONIGHT.  THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A
INSIGNIFICANT PRESSURE GRADIENT OVER THE FORECAST AREA TODAY AND
TONIGHT.  PERHAPS A BRIEF SHOT OF WEAK UPSLOPE FOR THE PLAINS LATER
TONIGHT.  MOISTURE WISE...CROSS SECTIONS FROM EITHER MODEL HAVE ONLY
FAIR MOISTURE IN THE MOUNTAINS...AND ITS NOT VERY DEEP AS WELL.
THE PLAINS HAVE LESS MOISTURE PROGGED AS WELL.  FOR THE MOUNTAIN
SNOW...THERE IS MINIMAL TO COLD AIR ADVECTION AT BEST TODAY AND
TONIGHT.  MOISTURE IS NOT IMPRESSIVE AS MENTIONED ABOVE. THE
MOUNTAIN TOP FLOW DIRECTION IS PROGGED AT 250-260 DEGREES...NOT EVEN
DUE WESTERLY.  SPEEDS ARE NOT BAD HOWEVER.  THE DIRECTION IS NOT
GREAT FOR OROGRAPHIC ENHANCEMENT IN OUR MOUNTAINS.  THE QPF GRIDS
SHOW VERY LIMITED AMOUNTS OF PRECIPITATION TODAY...AND EVEN LESS
TONIGHT.  WILL BACK-OFF A BIT ON THE POPS IN THE MOUNTAINS.  GET
MORE IN LINE WITH SURROUNDING OFFICES AS WELL.  POPS WILL BE 30-50%
IN HIGH COUNTY AND MAY MENTION LOCAL ACCUMULATIONS UP HIGH.
CONCERNING WIND THREAT...THE CURRENT  MOUNTAIN TOP STABLE LAYER IS
PROGGED TO LIFT A BIT AND LESS SOMEWHAT.  THE LOW LEVEL GRADIENT IS
NOT VERY STRONG AS WELL.  NO HIGHLIGHTS FOR WIND.  TEMPERATURES LOOK
TO BE 3-6 C COOLER FOR HIGHS TODAY FORM YESTERDAYS.

.LONG TERM...ONE WEAK DISTURBANCE WILL MOVE ACROSS AREA ON FRI IN
FAIRLY STG ZONAL FLOW ALOFT AND WILL HAVE SOME WEAK QG ASCENT
ASSOCIATED WITH IT.  ONCE AGAIN JUST LIKE LAST NIGHT NAM AND GFS
DIFFER ON AMOUNT OF MOISTURE THAT WILL AFFECT THE MTNS AS THE NAM IS
MORE MOIST THAN THE GFS.  FOR NOW WILL TREND WITH THE GFS AND HAVE
POPS IN THE SCT CATEGORY.  POSITION OF UPPER LEVEL JET COULD
ENHANCE PCPN IN SOME AREAS DUE TO POSSIBLE CSI IF MOISTURE DEPTH IS
SUFFICIENT ENOUGH.  OVER LOWER ELEVATIONS IT WILL REMAIN DRY
ALTHOUGH WILL SEE SOME MID AND HIGH CLOUDS MOVE ACROSS.  850-700 MB
WILL COOL A FEW DEGREES ON FRI AS WELL WHICH WILL LEAD TO SLIGHTLY
LOWER TEMPS OVER NERN CO.  MEANWHILE WINDS ALOFT WILL BE RATHER STG
WITH SOME HINT OF A MTN TOP INVERSION IN THE 700-600 MB LAYER
HOWEVER THERE MAY BE TOO MUCH SHEAR FOR WIDESPREAD HIGH WINDS IN THE
HIGHER FOOTHILLS AND MTN AREAS.

FOR FRI NIGHT INTO SAT FLOW ALOFT WILL BECOME MORE NWLY AS ANOTHER
WEAK DISTURBANCE MOVES ACROSS WY.  CROSS-SECTIONS SHOW SOME MOISTURE
LINGERING IN THE MTNS HOWEVER BEST LAPSE RATES ARE FCST OVER WY.
THUS WILL ONLY MENTION SCT POPS IN THE MTNS FOR FRI NIGHT INTO SAT.
OVER LOWER ELEVATIONS IT WILL REMAIN DRY WITH TEMPS COOLING ANOTHER
5 DEGREES OR SO OVER NERN CO WITH AFTN HIGHS GENRALLY IN THE 50S FOR
SAT.  MTN TOP INVERSION WILL BE PRESENT ON SAT AND WIND FIELDS HAVE
LESS SHEAR ALOFT SO COULD SEE A BETTER CHC OF STRONGER WINDS
AFFECTING AREAS ON AND NEAR THE FOOTHILLS LATE FRI NIGHT INTO SAT.

BY SUN AND MON AN UPPER LEVEL RIDGE WILL BUILD OVER THE AREA WITH A
DOWNSLOPE LOW LEVEL FLOW EAST OF THE MTNS.  MOISTURE IS FCST TO
DECREASE QUITE A BIT IN THE MTNS SAT NIGHT INTO SUN SO PCPN THREAT
SHOULD END.  AT LOWER ELEVATIONS LATEST GFS SHOWS TEMPS IN THE
850-700 MB LAYER WARMING 5 TO 6 DEGREES ON SUN AND ANOTHER DEGREE OR
SO ON MON WHICH WOULD ALLOW FOR AFTN HIGHS TO RISE WELL INTO THE 60S
AND POSSIBLY INTO THE 70S.

ON TUE GFS QUICKLY MOVES AN UPPER LEVEL TROUGH ACROSS THE AREA WITH
A COLD FRONT MOVING INTO NERN CO TUE NIGHT INTO WED MORNING.  THIS
COULD LEAD TO A CHC OF SNOW IN THE MTNS TUE INTO TUE NIGHT WITH
POSSIBLY A CHANCE OF SOME PCPN OVER NERN CO TUE NIGHT INTO WED
MORNING ALONG WITH COOLER TEMPS.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/RPK
Hazardous weather outlook, Nov 3, 5:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
540 AM MST THU NOV 03 2005

COZ030>051-031800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
540 AM MST THU NOV 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS
ABOVE 9000 FEET BEFORE NOON.  THE HIGH VALLEYS CAN EXPECTED
SCATTERED RAIN SHOWERS.  ISOLATED RAIN SHOWERS ARE EXPECTED IN THE
FRONT RANGE FOOTHILLS THIS AFTERNOON.  SCATTERED SNOW SHOWERS ARE
EXPECTED TO CONTINUE TONIGHT IN THE MOUNTAINS AND HIGH VALLEYS.
SNOW ACCUMULATIONS MAY BE UP TO AN INCH IN THE MOUNTAINS TODAY AND
TONIGHT.  WEST WINDS GUSTING UP TO 45 MPH ABOVE 10000 FEET WITH SOME
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SNOW SHOWERS WILL OCCUR IN THE NORTHERN MOUNTAINS FRIDAY
INTO SATURDAY WITH ONLY LIGHT ACCUMULATIONS EXPECTED.  GUSTY
WESTERLY WINDS AT TIMES WILL PRODUCE AREAS OF BLOWING SNOW AND POOR
VISIBILITIES OVER THE HIGHER MOUNTAIN PASSES.  DRIER AND WARMER
WEATHER WILL RETURN FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
November 3, 9:00 AM MST to 3:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
November 3, 9:00 AM MST to 3:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485554, 5485555.